Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Modularity of residual Galois extensions and the Eisenstein ideal

Authors: Tobias Berger and Krzysztof Klosin
Journal: Trans. Amer. Math. Soc. 372 (2019), 8043-8065
MSC (2010): Primary 11F80; Secondary 11F33, 11R34
Published electronically: June 3, 2019
MathSciNet review: 4029689
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: For a totally real field $F$, a finite extension $\mathbf {F}$ of $\mathbf {F}_p$, and a Galois character $\chi : G_F \to \mathbf {F}^{\times }$ unramified away from a finite set of places $\Sigma \supset \{\mathfrak {p} \mid p\}$, consider the Bloch–Kato Selmer group $H:=H^1_{\Sigma }(F, \chi ^{-1})$. The authors previously proved that the number $d$ of isomorphism classes of (nonsemisimple, reducible) residual representations ${\overline \rho }$ giving rise to lines in $H$ which are modular by some $\rho _f$ (also unramified outside $\Sigma$) satisfies $d \geq n:= \dim _{\mathbf {F}} H$. This was proved under the assumption that the order of a congruence module is greater than or equal to that of a divisible Selmer group. We show here that if in addition the relevant local Eisenstein ideal $J$ is nonprincipal, then $d >n$. When $F=\mathbf {Q}$ we prove the desired bounds on the congruence module and the Selmer group. We also formulate a congruence condition implying the nonprincipality of $J$ that can be checked in practice, allowing us to furnish examples where $d>n$.

References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 11F80, 11F33, 11R34

Retrieve articles in all journals with MSC (2010): 11F80, 11F33, 11R34

Additional Information

Tobias Berger
Affiliation: School of Mathematics and Statistics, University of Sheffield, Hicks Building, Hounsfield Road, Sheffield S3 7RH, United Kingdom
MR Author ID: 830077

Krzysztof Klosin
Affiliation: Queens College, City University of New York, Queens, New York 11367
MR Author ID: 842947

Received by editor(s): October 17, 2018
Received by editor(s) in revised form: March 3, 2019, and March 6, 2019
Published electronically: June 3, 2019
Additional Notes: The first author’s research was supported by EPSRC Grant #EP/R006563/1.
The second author was supported by Young Investigator Grant #H98230-16-1-0129 from the National Security Agency, by Collaboration for Mathematicians Grant #578231 from the Simons Foundation, and by a PSC–CUNY award jointly funded by the Professional Staff Congress and the City University of New York.
Article copyright: © Copyright 2019 American Mathematical Society